TL;DR
Turn your wind-down time into listening time
- Thousands of audiobooks, podcasts and originals
- Listen on your phone, tablet or Echo — also offline
- Cancel anytime
A case report describes a 50-year-old woman whose lithium level rose after she began tirzepatide, followed by tremor, slurred speech and blurred vision. Her symptoms subsided after her lithium dose was reduced, but one case cannot establish that tirzepatide caused the increase. A psychiatrist not involved in the report said the practical response is early monitoring, not automatically avoiding the medicines.
A case report describes a 50-year-old woman with bipolar disorder whose blood lithium level rose after she started tirzepatide, followed by hand tremors, slurred speech and blurred vision. Her symptoms eased after her lithium dose was reduced, but the report cannot prove the medicines caused the change; its authors and an outside psychiatrist say the case supports awareness and early monitoring.
The woman had been taking lithium 900 mg nightly after a gradual dose increase. A blood test had recorded a lithium level of 0.7 mmol/L, and the report said her kidney function and electrolytes were normal. She then began tirzepatide at 2.5 mg once weekly for chronic weight management.
Three weeks after starting tirzepatide, she reported two days of new symptoms: tremor in both hands, slurred speech and blurred vision. A trough lithium test the following day measured 1.2 mmol/L. According to the report, she had not changed her lithium dose or how she took it, and had not started another drug. She did report smaller meals, feeling full sooner and bloating after beginning tirzepatide.
Her lithium dose was reduced to 450 mg nightly, after which the symptoms subsided. A trough level 17 days later was 0.4 mmol/L. She and her doctor chose not to restart tirzepatide; she was later gradually returned to 900 mg of lithium nightly. The report says she lost five pounds during the three weeks she used tirzepatide.
Monitoring When Starting Tirzepatide
The report matters because lithium levels need careful management, and symptoms such as tremor or changes in speech and vision can be concerning in a patient taking it. If a medicine started for weight management or diabetes care is associated with a change in lithium levels, clinicians may need to check levels and kidney function rather than assume a stable lithium dose will remain appropriate.
Jorge Almeida, a psychiatrist who was not involved in the case, told MedPage Today that the report adds to a small but growing set of cases. He said the practical message is early monitoring, not routine avoidance. Almeida suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. That is his clinical view, not a formal guideline established by this single report.
The medicines may both be relevant to some people with bipolar disorder: the report authors noted that obesity and type 2 diabetes are common concerns in this population, while lithium remains a cornerstone of bipolar disorder management. The case highlights a potential prescribing concern without showing how often it occurs or proving that the interaction applies to every patient.
Products Worth Considering

OMRON Complete 2-in-1 Upper Arm Blood Pressure Monitor with EKG

Bowflex PR1000 Home Gym

OMRON VIVA 360+ Body Composition Monitor and Smart Scale
As an affiliate, we earn on qualifying purchases.
How the Case Developed
The patient had reached 900 mg of lithium nightly roughly five weeks after beginning treatment, according to the report. At a primary care visit before tirzepatide was prescribed, her lithium level was 0.7 mmol/L, with normal renal function and no electrolyte abnormalities. She later started tirzepatide for chronic weight management, and reported appetite and digestive changes while taking it.
Jay Davis, of the University of Colorado Anschutz Medical Campus, and colleagues published the case in the Journal of Clinical Psychopharmacology. They described it as the fourth reported case of tirzepatide-associated lithium toxicity. Davis told MedPage Today that the interaction remains poorly understood. The authors discussed a possible mechanism in which reduced food and fluid intake could affect how much lithium the body reabsorbs, but that explanation remains a hypothesis rather than a demonstrated cause in this patient.
Tirzepatide is a dual GIP/GLP-1 receptor agonist. The report frames the case as a potential interaction involving the medicine and lithium; it does not establish that all GLP-1 medicines carry the same risk or that tirzepatide directly raises lithium in every person who takes both.
“The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.”
— Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, speaking to MedPage Today
Cause and Risk Remain Uncertain
This is one patient’s case, so it cannot establish that tirzepatide caused the lithium rise or determine how likely such an event is. The level increased after tirzepatide began and the symptoms eased after the lithium dose was lowered, but that sequence alone does not prove a drug interaction. The report does not establish whether reduced intake, digestive symptoms, another factor or a combination explains the change.
It is also unclear whether the same concern applies to other incretin medicines, how frequently lithium levels might change, or which patients face greater risk. The case authors and Almeida call for awareness, but the source report does not describe a validated monitoring protocol or a general recommendation that patients stop either medicine. People taking lithium should not change or stop treatment on their own.
Clinical Monitoring and Further Reports
The report authors call for further caution and better understanding as incretin medicines are prescribed to more people who also take lithium. Further case reports and clinical research would be needed to clarify the frequency, mechanism and scope of any interaction. The case itself does not set a timeline for that research or announce a formal change to prescribing guidance.
Almeida told MedPage Today that clinicians starting an incretin medicine for a patient on lithium could check a lithium level and kidney function within the first few weeks, and repeat checks after dose changes. He also said patients should know possible warning symptoms and contact their prescriber rather than stopping either medicine without guidance. These recommendations reflect his comments on the case, not proof that a specific schedule is appropriate for everyone.
Key Questions
What happened in the case report?
A woman with bipolar disorder developed tremor, slurred speech and blurred vision after starting tirzepatide while taking lithium. Her measured lithium level rose from 0.7 to 1.2 mmol/L; symptoms subsided after her lithium dose was reduced.
Does the case prove tirzepatide caused lithium toxicity?
No. The timing and improvement after the lithium dose reduction suggest a possible interaction, but a single case cannot prove cause and effect or establish how often this might happen.
Should people taking lithium avoid tirzepatide or stop either medicine?
The report does not establish that patients should routinely avoid tirzepatide or stop either medicine. Almeida described the practical message as early monitoring. Patients should contact their prescriber about symptoms or treatment changes rather than stopping medicines on their own.
What monitoring did the outside psychiatrist suggest?
Almeida suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. These were his comments to MedPage Today, not a universal protocol established by the case.
Source: medpagetoday.com
